Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Rapid City, SD

May 7, 2002Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 7, 2002, 3:23 PM CDT for Tripp County, South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 3:23 PM CDT (20:23 UTC)
Expired
May 7, 2002, 4:00 PM CDT
In force
37 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Tripp County, SD

What was reported inside it

TimeReportWhereRemark
May 7, 3:30 PM CDTHail 0.75Clearfield, SD
May 7, 3:45 PM CDTHail 0.88Millboro, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 072023
SVRRAP
SDC123-072100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 400 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF MILLBORO...OR ABOUT 18
  MILES SOUTH OF WINNER...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  JORDAN JUNCTION AROUND 330 PM CDT...
  COLOME AND WINNER AROUND 340 PM CDT...
  IDEAL AROUND 355 PM CDT...
  HAMILL AROUND 400 PM CDT...

HAIL TO THE SIZE OF NICKLES IS LIKELY WITH THIS STORM. SEEK A STURDY 
SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4337 10018 4300 10006 4300 9954 4372 9965

P. MURPHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 11:00 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 7, 11:00 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT TUE MAY 7 2002

SHSN CURRENTLY OCCURRING IN FAR NW SD ATTM. EXPECT THESE TO CONTINUE
THRU MUCH OF THE AFTN AS S/W MOVES ACRS AREA. LO CLDS WL CONTINUE TO
REMAIN OVER AREA THRU THE DAY AS E-SE LL WINDS CONTINUE. ALSO LKS
LIKE THERE WL BE ENOUGH LIFT AROUND FOR SCT SHRA TO OCCUR THRU THE
REMAINDER OF THE CWA THRU THE AFTN AS WELL. UPDATED ZNS TO LWR TEMPS
IN MOST AREAS A FEW DEG AND TO TAKE OUT THE MRNG WORDING OF FZDZ AND
FG AS MOST AREAS HAVE GD VSBYS EXCEPT WHERE SOME SHRA ARE OCCURRING.

.UNR...WINTER STORM WATCH FAR NORTHWEST SD TONIGHT.

JMG

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:29 PM CDTSevere Thunderstorm WarningUNRTripp46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.